(RxWiki News) The US Food and Drug Administration (FDA) has issued a safety communication for a common anti-diarrhea medication.
Imodium (loperamide), available as a prescription or over-the-counter (OTC) medication, is approved to help control symptoms of diarrhea, including travelers’ diarrhea. In June 2016, the FDA issued a warning about the risk for serious heart problems with high doses of loperamide, including high doses from abuse and misuse. Now, the agency is working to change the medication’s packaging to encourage safe use.
The FDA said it continues to receive reports of serious heart problems, including severe heart rhythm problems and deaths, tied to higher-than-recommended doses of loperamide. These reports are primarily among those who have intentionally misused or abused loperamide.
The recommended maximum dose for adults is 8 milligrams per day for OTC use and 16 mg per day for prescription use. Loperamide is safe when taken as directed. Loperamide can be found OTC under the brand name Imodium A-D, as well as under other store brands and as a generic.
As a result of these continued reports, the FDA was working with manufacturers to implement blister packs or a type of single-dose packaging and reduce the number of doses in a package — all in the hope of encouraging safe use.
Patients and consumers should only take loperamide as directed by a health care professional or by the OTC drug label. Taking more than prescribed or more than the recommended dose can lead to severe heart problems or even death.
When taking OTC loperamide, if your diarrhea lasts for more than two days, stop taking the medicine and contact your health care professional. Call 911 if anyone taking this medication experiences fainting, has a rapid heartbeat or becomes unresponsive.